Chest pain and myocardial injury do not commonly occur with chemotherapy, but either can be seen with the vinca alkaloids (vincristine, vinblastine, and navelbine) as well as the new taxane, taxol. However, cancer patients can have myocardial infarctions, just like other individuals with risk factors. Myocardial injury due to the hypercoagulable state of Trousseau’s syndrome is an important diagnosis to consider, as the treatment differs from that of other causes of myocardial injury (i.e., chronic heparinization).
What chemotherapeutic agents cause pericardial effusions?
Cyclophosphamide can cause a serosanguinous pericardial effusion. This is seen at very high doses when acute cardiac hemorrhage develops. Retinoic acid, interleukin-2 (IL-2), and other biologic agents can cause pericardial effusions as part of a syndrome of fever, dyspnea, edema, and pleural effusions.
Does radiation therapy damage the heart?
Yes. The development of shielding techniques has greatly reduced cardiac toxicity associated with mediastinal or lung radiation. Nevertheless, toxicity still occurs, especially when radiation is given along with certain chemotherapeutic agents. Among a host of cardiac abnormalities are pericardial disease, valvular disease, coronary artery disease, conduction abnormalities, and myocardial dysfunction. Prior to the development of shielding techniques, pericarditis and pleural effusions were more common complications. Now, coronary artery disease is the most common problem.
How does radiation therapy cause coronary artery disease?
Radiation appears to cause atherosclerotic lesions as well as an increase in coronary spasm. The atherosclerotic plaques develop without the usual cardiac risk factors and histologically have more fibrosis. Individuals with radiation-induced coronary artery disease are more likely to have involvement of the right coronary, left main, or left anterior descending arteries.
Should all patients receiving anthracyclines have LVEF determined before chemotherapy?
For: Any individual is at risk to decrease the LVEF with anthracyclines, and if caught early, severe toxicity may be prevented.
Against: Determination of LVEF may be an unnecessary cost to patients, especially if they are young or are going to receive 450 mg/m2 of doxorubicin.
1Should patients receive endomyocardial biopsy to diagnose anthracycline-induced cardiomyopathy?
For: It is the best test. Endomyocardial biopsy is much more sensitive and specific than echocardiography or MUGA scan.
Against: Endomyocardial biopsy is expensive. It is an invasive procedure with a risk of myocardial perforation, which can be a morbid complication.